Kansas, 2007

High Wind in Kansas, June 6, 2007

June 6, 2007 · NWS DDC · 8 events in 5 counties and zones

A very vigorous upper level trough dug into the Central Rockies. An unusually strong jet extended into northern Arizona.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A very vigorous upper level trough dug into the Central Rockies. An unusually strong jet extended into northern Arizona. A very strong pressure gradient produced high wind across the area...strong enough to cause some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 6, 1:48 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT WED JUN 6 2007

.DISCUSSION...

DAYS 1-2...

IMPRESSIVE SYSTEM AFFECTING THE NORTHERN/CENTRAL PLAINS TODAY.
12Z UPPER AIR ANALYSIS INDICATING +130KT JET STREAK AT H3 ENTERING
INTO NORTHERN CA. AROUND BASE OF TROF, +90KT JET WAS FOUND NOSING
INTO SOUTHERN AND EASTERN UTAH AND INTO WESTERN COLORADO. 200 METER
HEIGHT FALLS AT H5 WERE REPORTED AT DESERT ROCK AIRPORT IN SOUTHERN
NEVADA. UPPER LOW WAS LOCATED NEAR NORTHWESTERN NEVADA/NORTHERN
CALIFORNIA. STRONG CAP WAS IN PLACE, AS EVIDENT BY THE H7
TEMPERATURES OF +14C ACROSS MUCH OF THE SOUTHERN AND CENTRAL HIGH
PLAINS. FURTHER EAST AND NORTH, CAP WAS MUCH WEAKER. H85 MOISTURE
WAS STREAMING NORTHWARD ALONG THE HIGH PLAINS WITH READINGS OF +10C
OR GREATER. IN ADDITION, THE PRESENTS OF A +50KT LOW LEVEL JET FROM
DDC TO OAX WAS REPORTED. 16Z SURFACE PLOT SHOWING DRYLINE ACROSS
CO/KS BORDER AND EXTENDING SOUTHWARD ACROSS NM/TX BORDER. WARM FRONT
WAS WELL NORTH ACROSS NORTHERN NE/SOUTHERN SD WITH STRENGTHENING
AREA OF LOW PRESSURE ACROSS WY/NE/SD.

MAIN FORECAST ISSUE WILL BE THUNDERSTORMS CHANCES THIS EVENING AND
DECREASING WINDS LATER TONIGHT.

MODELS (WITH THE EXCEPTION OF NAM) ARE IN FAIRLY GOOD AGREEMENT
REGARDING UPPER LOW AND ITS ASSOCIATED S/WVS. LOOKING AT THE SURFACE
FEATURES, NAM APPEARS FARTHER WEST WITH THE DRYLINE THIS EVENING.
RUC/UKMET/GFS ALL HAVE DRYLINE IN THE VICINITY OF HAYES TO DODGE
CITY TO MEADE. GIVEN THE MOVEMENT OF THE DRYLINE FROM 16Z TO 17Z,
THE FURTHER EAST SOLUTION APPEARS MORE REASONABLE. GIVEN THE LOWER
60S DEWPOINTS ANTICIPATED TO LINGER ACROSS THE EASTERN FA (EAST OF
THE DRYLINE), GOOD SHEAR AND INSTABILITY, WILL CONTINUE WITH SLIGHT
CHANCE WORDING FOR THUNDERSTORMS ACROSS EXTREME EASTERN FA THROUGH
05Z THU. WINDS SHOULD SLOWLY BEGIN TO DIMINISH FROM WEST TO EAST
TONIGHT THROUGH MORNING. DECIDED TO UPGRADE CURRENT WIND ADVISORY TO
HIGH WIND WARNING GIVEN OBS ARE QUICKLY APPROACHING WARNING CRITERIA
ACROSS THE ENTIRE CWA. WILL HAVE TO KEEP A CLOSE EYE ON JUST HOW
QUICKLY THOSE WINDS DIMINISH THOUGH. MODELS CONTINUE TO SUGGEST THE
POSSIBILITY OF SOME 30KT SUSTAINED WINDS IN THE BOUNDARY LAYER AFTER
03Z THU. COULD NEED A WIND ADVISORY DURING THE OVERNIGHT HOURS. FOR
NOW, WILL JUST LEAVE HIGH WIND WARNING ACROSS FA.

THURSDAY SHOULD CONTINUE TO BE A BIT BREEZY WITH WINDS SHIFTING FROM
THE SOUTH WEST TO THE NORTHWEST BY EVENING. FRONT IS FORECAST TO
LINGER ACROSS THE EASTERN PART OF KANSAS BACK INTO OK AND TX.
FRONTAL POSITION SHOULD BE FAR ENOUGH EAST THE KEEP CWA DRY. IF
ANYTHING, THE EXTREME SOUTHEAST FA COULD SEE A STORM EARLY ON BUT
WILL KEEP FA DRY FOR NOW GIVEN EXACT FRONTAL LOCATION IS UNCERTAIN.
COLD AIR ADVECTION WILL MOVE ACROSS THE NORTHERN FA BEHIND FRONT
THURSDAY AFTERNOON INTO EVENING. STILL EXPECT A DECENT WARM UP NORTH
WITH READING INTO THE UPPER TEENS TO NEAR 20C AT H85 BEFORE FRONTAL
PASSAGE. FURTHER SOUTH, MID 20C READING AT H85 WILL ALLOW
TEMPERATURES TO CLIMB BACK INTO THE 80S TO LOWER 90S. HIGH PRESSURE
BUILDS ACROSS CWA FOR FRIDAY WITH DRIER CONDITIONS REMAINING. H85
TEMPERATURES ON FRIDAY WILL BE IN THE LOWER TEENS EAST TO THE UPPER
TEENS WEST.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES IN THE EXTENDED PERIOD WILL BE
CONVECTIVE CHANCES OVER THE WEEKEND WITH THE RETREATING WARM FRONT
AND EARLY NEXT WEEK IN A MORE SUMMER-LIKE ENVIRONMENT.

THE CANADIAN COLD FRONT WILL MOVE THROUGH WESTERN KANSAS THURSDAY
NIGHT AND WILL EVENTUALLY STALL OUT OVER THE RED RIVER VALLEY ON
FRIDAY EVENING. AS A SOUTHERN STREAM TROUGH APPROACHES AND PRESSURES
BEGIN TO FALL IN THE LEE OF THE ROCKIES, THE FRONT WILL RETREAT
NORTH AS A WARM FRONT FRIDAY NIGHT INTO SATURDAY. LOW LEVEL MOISTURE
WILL ALSO RETURN, WITH DEWPOINTS RISING INTO THE 60S. WITH A WEAKER
CAP IN PLACE, STORMS SHOULD BE ABLE TO FIRE OVER WESTERN KANSAS. THE
UPPER RIDGE OVER THE SOUTH CENTRAL PORTION OF THE COUNTRY WILL
GRADUALLY BUILD NORTHWEST WITH TIME AS IS TYPICAL FOR THIS TIME OF
YEAR. THIS MAY HAVE IMPLICATIONS ON WHERE STORMS FORM, WHICH WILL
MOST LIKELY BE OUT NEAR THE LEE TROUGH/DRYLINE. STORMS MAY BE LESS
LIKELY OVER THE EASTERN CWA BUT AM NOT CONFIDENT ENOUGH AT THIS TIME
FRAME TO NARROW IT DOWN YET. MONDAY THROUGH WEDNESDAY LOOK SIMILAR
IN WHAT LOOKS LIKE A SUMMERTIME PATTERN. THE WESTERLIES ARE FORECAST
TO RETREAT NORTH AND THE UPPER RIDGE AXIS WILL BE TO OUR EAST.
STORMS MAY DEVELOP ALONG THE LEE TROUGH EACH DAY.

AFTER NOT REACHING 90 SO FAR THIS YEAR IN DODGE CITY, TEMPS AT OR
ABOVE 90 LOOK TO BE THE RULE NEXT WEEK WITH RISING HEIGHTS OVER THE
CENTRAL CONUS. AFTER ALL, WE ARE HEADING DEEPER INTO JUNE AND THE
CLIMOTOLOGICAL AVERAGE IS IN THE UPPER 80S. IT IS INEVITABLE.

REFORECAST ENSEMBLES FROM THE CDC MAP ROOM PAGE SUGGEST THAT THE
RIDGE WILL EVENTUALLY BUILD FARTHER TO THE WEST OVER THE HIGH PLAINS
DURING WEEK 2 AS YET ANOTHER TROUGH DIGS IN THE WEST. WHILE THIS MAY
BE A POSSIBILITY, IM NOT READY TO TURN OFF THE FAUCET YET. ANOTHER
TROUGH MAY DIG FAR ENOUGH EAST TO KEEP WESTERN KANSAS IN MORE OF A
MONSOONAL MOISTURE FLOW PATTERN. TIME WILL TELL. WILL GO NEAR
AVERAGE FOR BOTH TEMPS/PRECIP UNTIL A CONSISTENT SIGNAL EMERGES.

&&

.AVIATION...

BRIEF PERIODS OF MVFR OR BORDERLINE IFR VSBYS IN BLOWING DUST MAY
CONTINUE FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING AT THE
TERMINALS. OTHERWISE, WINDS WILL BE THE MAIN STRUGGLE. SOUTH WINDS
AT 30-35KT SUSTAINED WITH GUSTS IN THE 40-50KT RANGE WILL CONTINUE
UNTIL A COLD FRONT MOVES EAST ACROSS THE CWA. THE FRONT IS EXPECTED
TO MOVE THROUGH AROUND OR JUST AFTER MIDNIGHT AND WILL SWITCH WINDS
AROUND TO THE WEST, BUT WILL BE LIGHTER. DURING THE DAY THURSDAY,
WINDS WILL INCREASE AGAIN INTO THE 20-30KT RANGE AFTER 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  49  76 /  10   0   0   0
GCK  56  83  48  75 /   0   0   0   0
EHA  56  83  48  77 /   0   0   0   0
LBL  56  84  49  77 /   0   0   0   0
HYS  59  84  46  75 /  10   0   0   0
P28  66  90  55  79 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN30/27/27
Hazardous weather outlook, Jun 6, 3:55 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 AM CDT WED JUN 6 2007

KSZ030-043>045-061>064-074>078-084>088-071000-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
455 AM CDT WED JUN 6 2007 /355 AM MDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 45 MPH WITH SOME
GUSTS TO NEAR 60 MPH BY AFTERNOON. VERY LOW RELATIVE HUMIDITIES
COMBINED WITH THE STRONG WINDS WILL PRODUCE EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW LEVEL MOISTURE WILL RETURN TO KANSAS ON SATURDAY. A SERIES OF
WEAK UPPER LEVEL TROUGHS WILL RIPPLE OVER THE CENTRAL UNITED
STATES SATURDAY THROUGH MONDAY...AND SCATTERED THUNDERSTORMS CAN
BE EXPECTED EACH DAY. A FEW OF THESE COULD BE SEVERE...ESPECIALLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-071000-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
455 AM CDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY
THUNDERSTORMS THAT DO DEVELOP ARE LIKELY TO BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREATS WILL BE VERY LARGE HAIL AND HIGH
WINDS...ALTHOUGH A TORNADO IS NOT IMPOSSIBLE.

A DRYLINE WILL MOVE EASTWARD TO NEAR A LINE FROM HAYS TO ASHLAND
BY LATE AFTERNOON. VERY WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL SERVE TO SUPPRESS THUNDERSTORM DEVELOPMENT...BUT
ONE OR TWO ISOLATED THUNDERSTORMS COULD BREAK THROUGH THE MID
LEVEL WARM POOL ALONG THE DRYLINE EARLY THIS EVENING. VERY STRONG
WIND SHEAR AND HIGH INSTABILITY WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR ANY THUNDERSTORMS THAT DO FORM TO ASSUME SUPERCELL
CHARACTERISTICS.

SOUTH WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO NEAR 50
MPH BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW LEVEL MOISTURE WILL RETURN TO KANSAS ON SATURDAY. A SERIES OF
WEAK UPPER LEVEL TROUGHS WILL RIPPLE OVER THE CENTRAL UNITED
STATES SATURDAY THROUGH MONDAY...AND SCATTERED THUNDERSTORMS CAN
BE EXPECTED EACH DAY. A FEW OF THESE COULD BE SEVERE...ESPECIALLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 6, 2:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     NON-TSTM WND GST JOHNSON CITY            37.57N 101.75W
06/06/2007  M59 MPH          STANTON            KS   AWOS

&&

LACY
Local storm report, Jun 6, 3:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
423 PM CDT WED JUN 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND GST ROLLA                   37.12N 101.63W
06/06/2007  M67.00 MPH       MORTON             KS   BROADCAST MEDIA

            ROLLA KSN WXLAB

&&

RBURGERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Stanton

When
June 6, 3:35 PM CST
Where
Stanton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

The wind gust was reported at the Johnson airport.

High Wind, Stanton

When
June 6, 3:42 PM CST
Where
Stanton forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

This high wind gust occurred at the Rolla KSN WX Lab.

High Wind, Hamilton

When
June 6, 3:54 PM CST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

This wind gust occurred at the Syracuse Jr/Sr High School.

High Wind, Finney

When
June 6, 5:06 PM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

This wind gust occurred at Johnson airport.

High Wind, Finney

When
June 6, 5:20 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind gust was reported at the Garden City airport.

High Wind, Ford

When
June 6, 5:36 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The wind was reported at the Dodge City airport.

High Wind, Kiowa

When
June 6, 6:05 PM CST
Where
Kiowa forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Visibilities in blowing dust reduced to 1 to 2 miles in Greensburg.

High Wind, Finney

When
June 6, 6:27 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

The wind gust was reported at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45190, 45191, 45193, 45196, 45200, 45201, 45202, 45203.